Tornadoes · United States · Nebraska · 2007

EF0 tornado, Osmond, Nebraska, April 22, 2007

This EF0 tornado ran 0.5 miles across Pierce County on April 22, 2007, touching down at 2:43 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 22, 2007
Touchdown
2:43 PM CDT (19:43 UTC)
Lifted
2:44 PM CDT (19:44 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Pierce County
Touchdown point
42.339, -97.621
Lift-off point
42.339, -97.621
Record number
0704221343-01

What the Weather Service recorded

An upper level system helped touch off a brief tornado north of Norfolk.

A landspout tornado was caught on film by the public southwest of Osmond. This narrow tornado was on the ground for about a 1/2 mile and apparently stayed in open farmland.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS OAX issued a tornado warning for this county at 19:43 UTC, 0 minutes before the tornado touched down, in force until 20:15 UTC.

Issued (UTC)ExpiredProductOffice
19:43 UTC20:15 UTCTornado WarningOAX
19:54 UTC21:46 UTCTornado WatchOAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:28 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Apr 22, 3:41 AM CDT, 11 hours 2 minutes earlier.

Area forecast discussion, Apr 22, 3:41 AM CDT, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
341 AM CDT SUN APR 22 2007

.DISCUSSION...

POTENTIAL ACTIVE SEVERE WEATHER DAY STILL ON TRACK FOR THE OAX CWA
AS A VIGOROUS UPPER LOW STLT SHOWED MOVING TWD SWRN KS AT 07Z
MOVES ACROSS ERN NEBRASKA AROUND MAX HEATING. STILL FAVOR SLOWER
SOLUTION OF NAM/ECMWF/UKMET OVER GFS WHICH WOULD BRING THE AXIS OF
THE 500 MB UPR LOW TO NEAR THE MO RIVER BY 00Z. ECMWF IS A BIT
FASTER WITH SFC LOW TRACK THAN NAM/UKMET WHICH BRING SFC LOW TO
VCNTY OF OMA AT 00Z WHICH WOULD BE A BIT MORE FAVORABLE FOR BACKED
SFC WINDS NEAR MAX HEATING AND ROTATING STORMS. COVERAGE AND
STRENGTH OF THE ACTIVITY AHEAD OF THE UPPER LOW IS LESS THAN
WHAT WAS EXPECTED YDA ATTM DUE TO DRIER AND MORE STABLE AIR IN
SFC-850 MB LAYER THAT HAD SPREAD NWWD AROUND WRN PERIPHERY OF THE
ERN U.S. RIDGE. CONDITIONS SHOULD BE DESTABILIZING INTO THIS
MORNING THOUGH AS UPPER LOW APPROACHES AND MOISTURE INCREASES.
THUS WOULD EXPECT SOME SHOWER/TSTM DEVELOPMENT AHEAD OF THE UPPER LOW
LATER THIS MORNING TO SPREAD NE ACROSS THE CWA WITH CATEGORICAL
POPS OVER A LARGE PART OF THE CWA BY AFTN AS DRY LINE PUNCHES NEWD
TOWARD CWA AND COLD CORE OF THE UPPER LOW MOVES ACROSS. WITH
STRONG LOW LVL JET AXIS EXPECTED TO EXTD ACROSS SERN ZONES INTO
THIS AFTN...BOOSTED WINDS THERE AND RAISED TEMPS A DEG OR TWO.
AREA WILL ALSO HAVE TO BE MONITORED FOR POSSIBLE WIND ADVSRY IF
ENOUGH BREAKS DEVELOP OR LINGER INTO AFTN. CONTINUED MENTION OF
SEVERE IN GRIDS OVER MUCH OF THE CWA FROM LATE MORNING THROUGH
00Z. DUE TO A SLIGHTLY SLOWER MOVEMENT OF THE SYSTEM...EXTENDED
LIKELY POPS OVER MUCH OF WRN IA INTO THE EVENING PERIOD.

SFC RIDGE AXIS APPEARS IT WL BE MOVG ACROSS THE CWA A LITTLE
SLOWER THAN PREVIOUSLY THOUGHT ON MONDAY WHICH SHOULD DELAY THE SHIFT
TO ESE SFC WINDS. OTHERWISE MADE LTL/NO CHANGES. GFS REMAINS THE
FASTEST AND MORE AGGRESSIVE IN SPREADING PCPN BACK ACROSS THE CWA
MONDAY NIGHT...ABOUT 6 HOURS OR SO FASTER THAN NAM. USED A
COMPROMISE AND TRIMMED BACK POPS ERN ZONES...ESPECIALLY BEFORE 06Z.
ALL MODELS CONTINUE TO POINT AT SIGNIFICANT OVERRUNNING SETTING
UP OVER THE CWA TUE AS NEXT UPPER LOW BEGINS TO MOVE ONTO THE
PLAINS. APPEARS PCPN SHIELD SHOULD EXTEND OVER EVEN NRN ZONES SO
TRIMMED TEMPS DOWN A FEW DEGREES THERE TUE. ALSO SINCE 850 MB
THERMAL RIDGE COULD BULGE INTO SRN ZONES...PER 00Z OPERATIONAL AND
12Z ENSEMBLE MEAN FROM GFS...LEFT SOME LOWER 70S SRN ZONES.

OOZ OPERATIONAL RUNS OF ECMWF AND GFS EJECT THIS NEXT TROUGH A
LITTLE QUICKER THAN EARLIER GFS AND GFS ENSEMBLE MEAN...SO SOME
CHANCE WEDNESDAY MAY TURN OUT DRIER THAN FORECAST...SPCLY NRN
ZONES. DECIDED TO MAKE LTL/NO CHANGES TO WEDNESDAY ATTM...BUT DID
TRIM BACK POPS WED NGT AND REMOVED THEM FROM THURSDAY. LOOKS LIKE
A NRN STREAM TROUGH WILL BE CROSSING THE NRN PLAINS LATE IN THE
WEEK WITH RIDGING AND WARMER TEMPS BY SATURDAY ACCORDING TO LATEST
GFS/ECMWF. A BIT OF A CHANGE FROM EARLIER RUNS AND NOT REFLECTED
IN GRIDS. HOWEVER...MADE LTL/NO CHANGES ATTM AND WL LET DAY SHIFT
TAKE A LOOK AT NEW RUNS TO DECIDE IF ANY CHANGES ARE WARRANTED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK
Hazardous weather outlook, Apr 22, 11:04 AM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1104 AM CDT SUN APR 22 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230615-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1104 AM CDT SUN APR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS...SOME POSSIBLY TORNADIC...WILL DEVELOP
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA EARLY THIS AFTERNOON.
THE SUN WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...LEAVING ENOUGH INSTABILITY
AND WIND SHEAR FOR SUPERCELL THUNDERSTORMS WITH HAIL AND DAMAGING
WINDS. THIS WEATHER PATTERN ALSO SUPPORTS ISOLATED TORNADOES. THE
AREA MOST FAVORABLE FOR THE STRONGER STORMS AND ISOLATED TORNADOES
APPEARS TO BE ALONG AND SOUTHEAST OF A LINE FROM DAVID CITY
NEBRASKA TO ONAWA IOWA. HOWEVER...SEVERE STORMS WITH LARGE HAIL
AND STRONG WINDS ARE ALSO POSSIBLE OVER NORTHEAST NEBRASKA AS A
VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM LIFTS ACROSS THE AREA.

MOST OF THE SEVERE THUNDERSTORM ACTIVITY SHOULD BE MOVING OUT OF
THE AREA AROUND SUNSET OR SHORTLY THEREAFTER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO THE AREA MONDAY
NIGHT AND CONTINUE THROUGH TUESDAY NIGHT. SEVERE WEATHER COULD
DEVELOP DURING THIS TIME DEPENDING ON THE TRACK OF ANOTHER LOW
PRESSURE SYSTEM THAT WILL BE MOVING ONTO THE PLAINS. HEAVY RAIN
ALSO APPEARS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS MUCH OF
EASTERN NEBRASKA AND SOUTHWEST IOWA.

GRIFFIS

In the hours before

Local storm report, Apr 22, 9:36 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
936 AM CDT SUN APR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             1 NE SHENANDOAH         40.77N 95.36W
04/22/2007  E0.75 INCH       PAGE               IA   PUBLIC

&&

JEKLISH
Local storm report, Apr 22, 9:39 AM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
939 AM CDT SUN APR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HAIL             1 NE SHENANDOAH         40.77N 95.36W
04/22/2007  E0.75 INCH       PAGE               IA   PUBLIC

&&

JEKLISH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

7.7 hours before the tornado, 154 km from the path. April 22, 2007.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83338, lifted condensation level 1189 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2007-04-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -53 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83338 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

4.3 hours after it, 154 km from the path. April 23, 2007.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 99 joules per kilogram, CIN -14, lifted condensation level 1072 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2007-04-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 52 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
131 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The radar

The Omaha radar (KOAX), 154 km away, was scanning. The volume nearest the touchdown began at 19:43 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:43 UTCTORNADO3 Sw OsmondPierce, NE
19:44 UTCTORNADO2 N FosterPierce, NE
20:05 UTCFUNNEL CLOUD3 W OsmondPierce, NEFUNNEL CLOUD REPORTED BY THE PUBLIC BETWEEN OSMOND AND PLAINVIEW. DID NOT TOUCH DOWN, APPARENTLY WENT BACK UP.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.